Thunderstorm Wind, Morton
- When
- May 15, 8:23 PM CST
- Where
- Morton County, 8.28 mi WNW of Wilburton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.140, -101.900
Just east of Cimarron.
The same upper level low across the Four Corners region with another ejecting shortwave trough across the CWA, but with less instability, produced just a few reports of hail up to golf ball sized across the central portions of the area as the aforementioned surface boundary sagged further south.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
The same upper level low across the Four Corners region with another ejecting shortwave trough across the CWA, but with less instability, produced just a few reports of hail up to golf ball sized across the central portions of the area as the aforementioned surface boundary sagged further south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 5:27 PM CST, 2 hours 56 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT Sat May 15 2021 ...Update Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 615 PM CDT Sat May 15 2021 Conditions improving for strong to severe thunderstorms west of a Lakin to Ulysses to Hugoton line. The potential also exists for a a few landspout tornadoes near a surface boundary that will be located across Stanton and Morton county. Convection beginning to develop just west of the Colorado border in Baca county. This development is near a surface boundary that extends from Baca county into Stanton and northern Morton Co. Along this boundary over the next few hours will be a favorable area for a few tornadoes given the low LCLs, effective storm relative helicity values 200 or greater and improving low level shear forecast early this evening by all the CAMS. Severe thunderstorms will also be possible further north with the primary hazard in these areas being large hail and strong gusty winds. && .SHORT TERM...(This evening through Sunday) Issued at 225 PM CDT Sat May 15 2021 Models early this afternoon remain in good agreement with an area of thunderstorms crossing southwest Kansas during the overnight hours. Until then a few isolated to widely scattered thunderstorms will be possible late day near a surface boundary/warm front that will be located just north of the Garden City and Dodge City area. Latest HRRR does suggests that the cap will erode and with weak forcing and mid level instability being present will go ahead and increase the chance for late day convection. These late day storms however are not expected to be severe weak shear and high PWATs but a few of the strongest storms could contain some small hail and gusty winds. The better shear late today will be over southeast Colorado and with steep low level lapse rates and mid level instability forecast in this area there will be a chance for some of these storms to become severe as they march eastward towards southwest Kansas. These storms should persist into the evening hours as they move into western Kansas given the strengthening low level jet and better instability. Greatest threat for hail appears to be early with some strong winds also being possible. After sunset the main hazards will shift to wind and heavy rainfall. Thunderstorms should taper off early Sunday morning with a break in the rain expected during the day on Sunday. Sunday night is beginning to look like a report given a similar set forecast. Biggest difference is that better shear and forcing along our surface boundary will be present late day. .LONG TERM...(Sunday night through Saturday) Issued at 225 PM CDT Sat May 15 2021 Models remain in decent agreement with an upper low crossing the four corners region on Sunday and then slowly moving east northeast into the Central Rockies by Tuesday night. Ahead of this slow moving upper level low, a series of upper level disturbances will move from the base of this upper low and out into the Central Plains. The combination of a series of upper level waves crossing the plains over the next few days along with available low level moisture and a surface boundary lingering in or near southwest Kansas will result in multiple rounds of rain showers and thunderstorms. The potential also exists that some of these storms may be severe, especially during the overnight hours. Exactly where the greatest potential for this severe weather will occur in the later periods is unclear given that the storms from the previous night will impact how storms will evolve and where it will occur the next day. Despite this uncertainty of where severe weather will occur it does look like all of southwest Kansas will have the opportunity for several more rounds of widespread accumulating rainfall. These multiple days of thunderstorms will briefly end late week as the upper low weakens and crosses the central and northern Plains. The break in the wet weather pattern appears to be a brief one given that another upper low will drop south along the west Coast late week and moves into the southwest United States early next weekend. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 613 PM CDT Sat May 15 2021 Thunderstorms developing over southeast Colorado late this afternoon are expected to move into southwest and central Kansas through the evening hours. Initially, the storms could impact the Garden City and Liberal terminals with large hail and wind gusts in excess of 45 knots. As the storms move/develop eastward later into the evening and overnight, the main threat will shift to heavy rain and small hail. Later tonight, MVFR to IFR cigs are expected to develop. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 75 56 73 / 70 60 70 50 GCK 55 75 54 70 / 60 60 60 50 EHA 53 79 54 72 / 60 60 60 60 LBL 55 79 55 74 / 80 60 60 40 HYS 56 71 55 69 / 80 60 60 50 P28 60 74 59 76 / 50 60 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Gerard
Hazardous Weather Outlook National Weather Service Dodge City KS 319 AM CDT Sat May 15 2021 KSZ030-031-043>046-061>066-074>081-084>090-160830- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 319 AM CDT Sat May 15 2021 /219 AM MDT Sat May 15 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Another round of strong to severe thunderstorms is expected across southwest KS Saturday afternoon and evening. Current thinking is storm will develop along a thermal boundary draped across portions of southwest KS, as well as over the higher terrain of eastern CO and move into western KS. Initial storms will likely be supercells capable of severe hail, some potentially significant, and wind gusts, with upscale growth into one or more convective systems that will pose mainly a severe wind gust threat. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Convective potential will continue into Sunday as thunderstorm development is once again expected along a thermal boundary in southwest KS and the higher terrain in eastern CO. Primary threats include severe hail and wind gusts, with significant severe possible. Early next week, the surface low and attendant buoyant sector will be dragged farther south into TX, which will put southwest KS within the colder, more stable air. Widespread precipitation is still expected, but will be mostly stratiform in nature. Days 2-7 Hazards ---------------- * Sunday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Friday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc SPRINGER
Special Weather Statement National Weather Service Dodge City KS 811 PM CDT Sat May 15 2021 KSZ061-074-160200- Stanton KS-Hamilton KS- 811 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAMILTON AND NORTHWESTERN STANTON COUNTIES UNTIL 900 PM CDT/800 PM MDT/... At 810 PM CDT/710 PM MDT/, Doppler radar was tracking a strong thunderstorm 14 miles south of Coolidge, moving northeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also possible with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for southwestern Kansas. LAT...LON 3819 10204 3816 10172 3751 10203 3751 10204 TIME...MOT...LOC 0110Z 207DEG 47KT 3784 10209 TATRO
Special Weather Statement
National Weather Service Dodge City KS
904 PM CDT Sat May 15 2021
KSZ084-160245-
Morton KS-
904 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 945 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elkhart, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elkhart, Rolla, Richfield and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also possible with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.
LAT...LON 3725 10204 3739 10156 3715 10156 3699 10191
3699 10204
TIME...MOT...LOC 0204Z 225DEG 25KT 3710 10197
TATROThe Dodge City radar (KDDC), 184 km away, was scanning. The volume nearest the first event began at 02:21 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Just east of Cimarron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963492, 963493, 963494.